Washington, 2006

Hail in Washington, July 4, 2006

July 4, 2006 · NWS OTX · 3 events in 2 counties and zones

A severe thunderstorm formed over the Lower Columbia Basin, and tracked north through Adams and Lincoln counties. Severe hail damage was done to crops across portions of Adams and Lincoln counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$28 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A severe thunderstorm formed over the Lower Columbia Basin, and tracked north through Adams and Lincoln counties. Severe hail damage was done to crops across portions of Adams and Lincoln counties. Crops damaged included wheat, alfalfa, potatoes, and barley. Wheat suffered the worst damage in terms of dollar amount with over $26 million dollars of damage. Quarter sized hail broke a street lamp in Washtucna. Nickel sized hail was reported at Highway 261 and Bell Road, with half dollar sized hail on Highway 28 in Harrington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 4, 1:02 PM PST, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 4, 1:02 PM PST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
202 PM PDT TUE JUL 4 2006

.SYNOPSIS...SOUTHERLY FLOW OVER THE REGION WILL BRING A THREAT OF
THUNDERSTORMS TO THE AREA THROUGH THURSDAY. AS THE HIGH PRESSURE
RIDGE MOVES TO THE EAST TEMPERATURES WILL COOL SLOWLY...BUT WILL
REMAIN ABOVE AVERAGE FOR EARLY JULY.

&&

.DISCUSSION...
TONIGHT THROUGH THURSDAY NIGHT...SOUTHERLY FLOW CONTINUES OVER THE
AREA. RIDGE AXIS TO OUR EAST CONTINUES TO MOVE VERY SLOWLY EAST.
THIS ALLOWS FOR A GRADUAL COOLING AS WELL AS AN EASTWARD SHIFT OF
THE JET AND ASSOCIATED INSTABILITY.

THIS MORNINGS SHORT WAVE HAS
EXITED THE AREA INTO BC LEAVING A FAIRLY MOIST ATMOSPHERE IN ITS
WAKE. DEW POINTS IN THE MID 50S...INCLUDING THE HIGHER ELEVATIONS
LIKE STAMPEDE PASS...ARE RESULTING IN CAPES IN THE 1500-2500 J/KG
RANGE THIS AFTERNOON. LAPS ANALYSIS SHOWS THAT THE CAP HAS BEEN
REMOVED OVER MOST OF THE CASCADES AND THE NORTH- CENTRAL
MOUNTAINS...WITH ISOLATED CONVECTION BEGINNING TO FIRE IN THESE
AREAS. LACKING DYNAMIC SUPPORT ALOFT IM NOT EXPECTING FOR A
LARGE-SCALE CONVECTIVE OUTBREAK. BUT THE INSTABILITY SHOULD ALLOW
FOR SOME FAIRLY STRONG UPDRAFTS SO ITS NOT OUT OF THE QUESTION TO
SEE A FEW STORMS GO SEVERE IN THE NEXT FEW HOURS.

ANOTHER MINOR WAVE IN THE SOUTHERLY FLOW IS DUE TO REACH THE
SOUTHERN WA CASCADES LATE TONIGHT. DYNAMICS DONT LOOK AS STRONG
AS THIS MORNINGS WAVE...BUT STILL STRONG ENOUGH TO PROBABLY
INITIATE SOME LATE NIGHT/MORNING CONVECTION OVER THE CASCADES AND
POSSIBLY THE WESTERN BASIN. INSTABILITY AXIS MOVES EASTWARD A BIT ON
WEDNESDAY SO THE FOCUS FOR CONVECTION WILL SHIFT OVER THE CENTRAL
AND EASTERN PORTION OF MY AREA. BETTER SHEAR REMAINS TO THE WEST
SO THE CONVECTION STILL APPEARS TO BE MAINLY MOUNTAIN DRIVEN.

FOR THURSDAY A STRONGER NEGATIVE TILT WAVE MOVES OVER THE AREA.
INSTABILITY IS STRONGEST OVER THE PANHANDLE REGION WHILE THE BEST
DYNAMICS WILL BE OVER MY WESTERN SECTION. HARD TO PINPOINT THE
INTERSECTION OF THESE 2 AREAS AT THIS POINT. BUT THE POTENTIAL FOR
STRONG/SEVERE THUNDERSTORMS EXISTS FOR THURSDAY AFTERNOON...MAINLY
IN THE PANHANDLE.  RJ

FRIDAY THROUGH TUESDAY...GFS/ECMWF/CANADIAN/UKMET FORECAST MODELS
ARE IN GOOD AGREEMENT THROUGH THE WEEKEND...THEN DIVERGE FOR
MONDAY AND TUESDAY. THE FRIDAY THROUGH SUNDAY PERIOD WILL FEATURE
A CLOSED LOW IN THE GULF OF ALASKA WITH A WEST TO SOUTHWEST FLOW
ALOFT OVER THE AREA. SLIGHTLY COOLER ALONG WITH MUCH DRIER AND
STABLE AIR WILL BE OVER THE AREA FRIDAY BEHIND THE TROUGH PASSAGE
MENTIONED IN THE SHORT TERM DISCUSSION FOR THURSDAY. THEN OVER THE
WEEKEND THE FLOW ALOFT WILL BECOMING SOUTHWEST WITH RISING HEIGHTS
FOR WARMING BUT CONTINUED DRY. ON SUNDAY THE ATMOSPHERE WILL
MOISTEN UP SLIGHTLY...WHICH COMBINED WITH WARM TEMPERATURES WILL
LEAD TO MARGINAL INSTABILITY FOR A SLIGHT CHANCE OF THUNDERSTORMS
FOR THE EASTERN MOUNTAINS. THEN ON MONDAY AND TUESDAY MODELS SHOW
UPPER LOW IN GULF OF ALASKA MOVING INLAND...BUT HAVE LARGELY
DIFFERENT TRACKS. WILL FOLLOW 06Z GFS AND ECMWF MODELS WHICH
FAVOR A MORE CLIMATOLOGICAL SOLUTION...WITH THE LOW REMAINING
WELL NORTH INTO CENTRAL BRITISH COLUMBIA...RESULTING IN ONLY
SLIGHT COOLING FOR THE INLAND NORTHWEST. IF 12Z GFS AND 00Z
CANADIAN MODEL SOLUTIONS VERIFY...MORE SIGNIFICANT COOLING WOULD BE
POSSIBLE. JW

&&

.AVIATION...VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORM CORES
THROUGH 18Z WEDNESDAY. MOUNTAIN THUNDERSTORMS ONCE AGAIN EXPECTED
THIS AFTERNOON. THUNDERSTORMS ARE ALSO POSSIBLE OVER THE
WATERVILLE PLATEAU WHICH COULD AFFECT THE KEAT...KOMK OR KEPH TERMINALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        68  92  62  85  56  83 /  20  10  20  20  20   0
COEUR DALENE  63  90  59  86  52  84 /  20  20  30  20  20   0
PULLMAN        60  89  57  84  52  82 /  20  10  30  20  20   0
LEWISTON       69  95  64  92  61  91 /  20  20  30  20  20   0
COLVILLE       58  92  57  88  48  85 /  20  30  20  40  20   0
SANDPOINT      54  93  58  81  52  81 /  20  30  40  40  30   0
KELLOGG        55  90  57  85  55  83 /  20  30  50  40  30   0
MOSES LAKE     68  95  63  89  56  87 /  20  10  10  10  10   0
WENATCHEE      71  92  65  87  61  86 /  20  10  10  10  10   0
OMAK           66  92  61  90  56  88 /  20  20  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 4, 4:27 PM PST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
527 PM PDT TUE JUL 4 2006

IDZ001>004-026-027-WAZ031>033-035>038-041>044-060030-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
527 PM PDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 10 PM PDT THIS
     EVENING FOR NORTH IDAHO PANHANDLE...COEUR D ALENE
     AREA...IDAHO PALOUSE...CENTRAL PANHANDLE
     MOUNTAINS...LEWISTON AREA...LEWIS AND SOUTHERN NEZ PERCE
     COUNTIES...NORTHEAST BLUE MOUNTAINS...LOWER GARFIELD AND
     ASOTIN COUNTIES...WASHINGTON PALOUSE...UPPER COLUMBIA
     BASIN...SPOKANE AREA...NORTHEAST MOUNTAINS...OKANOGAN
     HIGHLANDS...WENATCHEE AREA...EAST SLOPES NORTH
     CASCADES...OKANOGAN VALLEY...WATERVILLE PLATEAU

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWCNOTX  /WWUS86 KOTX/

.DAY ONE...TONIGHT

REFER TO STATEMENTS ISSUED BY NWS SPOKANE CONCERNING EVENING
SEVERE WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS EXPECTED ON WEDNESDAY ACROSS THE REGION.

WAZ034-060030-
MOSES LAKE AREA-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...QUINCY
527 PM PDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 116 km away, was scanning. The volume nearest the first event began at 03:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Adams

When
July 4, 7:05 PM PST
Where
Adams County, Washtucna
Measured
1 in hail
Property damage
$1,000
Crop damage
$900,000
Reported by
GENERAL PUBLIC
Coordinates
46.750, -118.317

Hail, Adams

When
July 4, 7:30 PM PST
Where
Adams County, 5 mi N of Washtucna
Measured
0.88 in hail
Crop damage
$900,000
Reported by
LAW ENFORCEMENT
Coordinates
46.817, -118.317

Hail, Lincoln

When
July 4, 8:35 PM PST
Where
Lincoln County, Harrington
Measured
1.25 in hail
Crop damage
$26 million
Reported by
GENERAL PUBLIC
Coordinates
47.483, -118.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524258, 5524259, 5524260.